Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 29, NWS Chicago, IL

September 4, 2006DeKalb County, Illinois

NWS Chicago, IL issued this tornado warning at Sep 4, 2006, 4:12 PM CDT for DeKalb County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2006, 4:12 PM CDT (21:12 UTC)
Expired
Sep 4, 2006, 5:00 PM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County DeKalb County, IL

The radar

The Chicago radar (KLOT), 62 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:21 PM CDTHAIL 0.759 Ssw Shabbona, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 042112
TORLOT
ILC037-042200-
/O.NEW.KLOT.TO.W.0029.060904T2112Z-060904T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 PM CDT MON SEP 4 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN DEKALB COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 408 PM...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 7 MILES SOUTHWEST OF SHABBONA...MOVING EAST AT 30
  MPH.

* THE TORNADO IS WILL BE NEAR...
  WATERMAN BY 425 PM
  HINCKLEY AND 7 MILES NORTH OF SANDWICH BY 435 PM

GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE.

LAT...LON 4177 8895 4163 8894 4163 8861 4187 8861

$$

BRUMER
3 follow-up statements
000 
WWUS53 KLOT 042127
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
427 PM CDT MON SEP 4 2006

ILC037-042200-
/O.CON.KLOT.TO.W.0029.000000T0000Z-060904T2200Z/
DEKALB IL-
427 PM CDT MON SEP 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN
DEKALB COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A TORNADO NEAR SHABBONA...AND MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  WATERMAN BY 435 PM...
  HINCKLEY...AND SANDWICH BY 455 PM...

IN ADDITION TO THE TORNADO..THIS. STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4177 8895 4163 8894 4163 8861 4187 8861

$$

BRUMER
000 
WWUS53 KLOT 042146
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT MON SEP 4 2006

ILC037-042200-
/O.CON.KLOT.TO.W.0029.000000T0000Z-060904T2200Z/
DEKALB IL-
446 PM CDT MON SEP 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN
DEKALB COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A TORNADO 6 MILES SOUTH OF WATERMAN...AND MOVING EAST AT 20 MPH. 

THE TORNADO WILL BE NEAR...
  SANDWICH...AND HINCKLEY BY 455 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4177 8895 4163 8894 4163 8861 4187 8861

$$

BRUMER
000 
WWUS53 KLOT 042159
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
459 PM CDT MON SEP 4 2006

ILC037-042209-
/O.EXP.KLOT.TO.W.0029.000000T0000Z-060904T2200Z/
DEKALB IL-
459 PM CDT MON SEP 4 2006

...THE TORNADO WARNING FOR SOUTHERN DEKALB COUNTY EXPIRES AT 500 PM
CDT...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A THREAT OF SEVERE
WEATHER FOR THE PREVIOUSLY WARNED AREA.

LAT...LON 4177 8895 4163 8894 4163 8861 4187 8861

$$

BRUMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Sep 4, 3:20 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 4, 3:20 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CDT MON SEP 4 2006

.DISCUSSION...
320 PM CDT

H5 LOW CONITNUES ON TRACK THIS AFTERNOON. DIRUNRAL HEATING HAS
ENHANCED DEVELOPMENT OF SEVERAL THUNDERSTORMS IN NORTHWEST PORTION
OF FORECAST AREA. SMALL HAIL AND HEAVY RAIN APPEAR TO BE THE MAIN
TRHEAT FROM THESE STORMS AT THIS TIME.

CENTER OF UPPER LOW WILL MOVE ACROSS FORECASTS AREA TUESDAY WITH
SHOWERS LIKELY. EXPECT SYSTEM TO BE FAR ENOUGH EAST BY END OF DAY
THAT PRECIP SHOULD END BETWEEN 00Z AND 06Z. UPPER FLOW THEN BEGINS
TO BACK ALLOWS TEMPS TO WARM THE UPPER 70S BEFORE NEXT SYSTEM DROPS
SOUTHEAST OUT OF CANADA LATE IN THE WEEK. FRONTAL SYSTEM WILL
DEVELOP WITH UPPER TROUGH AND MOVE ACROSS FORECAST AREA LATE FRIDAY
AND SATURDAY.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
1230 PM CDT

THE UPPER LOW OVER ERN IOWA WILL MOVE VERY SLOWLY EWD OVER THE NEXT
SEVERAL HOURS.  SKIES HAVE GONE BKN OVER NCNTRL IL...ALLOWING SOME
SFC INSOLATION AND INCREASING LOW-LVL INSTABILITY. SCT SHRA AND ISOL
TS HAVE ALREADY DVLPD JUST WEST OF RFD AND SHOULD CONTINUE TO DVLP
EWD DURG THE AFTN HOURS.  FOR THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING HOURS...TS AS WELL AS CIGS WILL BE PROBLEMATIC.  GIVEN
THE SLOW EWD PROGRESSION OF THE UPR LOW...FEEL THAT TS ARE LIKELY TO
AFFECT THE TAF SITES...BUT INDIVIDUAL CELLS SHUD BE SCT AND WL BE
MOVING NWD AT ARND 20KT.  SO...WILL GO WITH A TEMPO GROUP FOR TS TO
TAKE INTO CONSIDERATION THE SPEED AND SCT NATURE OF THE CELLS.
AFTER SUNSET...TS LIKELYHOOD SHOULD DECREASE AS THE MAIN SOURCE OF
INSTABILITY IS THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW.
WITH SFC COOLING AFTER SUNSET...THE DEEP LAYER INSTABILITY SHOULD
DECREASE.  TWD MORNING...VSBY WILL BECOME THE AREA OF CONCERN.  WITH
THE RAIN THAT OCCURRED LAST NIGHT AND ANY ADDITIONAL RAINFALL LATER
TODAY...THE LOW LEVELS WILL REMAIN QUITE MOIST.  WINDS ARE EXPECTED
TO REMAIN VERY LIGHT DUE TO THE VERY WEAK PRESSURE GRADEINT AT THE
SFC.  SO AT THE VERY LEAST...MVFR VIS IS EXPECTED WITH FURTHER
REDUCTIONS TO IFR POSSIBLE.  BY LATE MORNING...FCST RH TIMESECTIONS
ARE INDICATING THAT SKIES SHOULD GO SCT.  THE REGION WILL SHIFT TO A
MORE COLD ADVECTIVE PATTERN UNDER NLY WINDS AROUND THE BACK SIDE OF
THE UPPER FLOW.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Sep 4, 4:30 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT MON SEP 4 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-050930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE
SEVERE. THE BIGGEST THREAT IS HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-050930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE
SEVERE. THE BIGGEST THREAT IS HAIL. THERE COULD BE ISOLATED
WATERSPOUTS ON THE SOUTHERN HALF OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Sep 4, 3:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  U0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            QUARTER INCH ACCUMULATION OF NICKEL SIZED HAIL ON THE
            NORTHEAST SIDE OF ROCKFORD

&&

CGITRO
Local storm report, Sep 4, 3:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            3/4 INCH HAIL ON THE NORTHEAST SIDE OF ROCKFORD

&&

CGITRO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:56 PM CDTSevere Thunderstorm WarningLOTLee, Ogle34 min
Sep 4, 3:19 PM CDTSevere Thunderstorm WarningLOTWinnebago56 min
Sep 4, 3:39 PM CDTSevere Thunderstorm WarningLOTLee46 min
Sep 4, 3:47 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago43 min
Sep 4, 3:59 PM CDTTornado WarningLOTOgle, Winnebago31 min
Sep 4, 4:00 PM CDTTornado WarningLOTWinnebago30 min
Sep 4, 4:19 PM CDTSevere Thunderstorm WarningLOTLaSalle41 min
Sep 4, 4:48 PM CDTSevere Thunderstorm WarningLOTDeKalb27 min
Sep 4, 5:02 PM CDTSevere Thunderstorm WarningLOTLaSalle58 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.